Sixteen-month-old Nicholas Cox, who was admitted to the Intensive Care Unit (ICU) of the Georgetown Public Hospital (GPH), after he was allegedly given an overdose of medication at the facility, is still fighting for his life as his condition slowly improves.
His mother, Debra Archer, told this newspaper yesterday that her son is slowing slight signs of improvement and is responding to her touch little by little. She added that he is still defecating blood. Archer said a CT scan, typically used to detect infarction, tumours, calcifications, haemorrhage and bone trauma, was done on his head on Saturday but doctors are still to inform her about the results.
Archer stated that a doctor from the institution told her that the person who interprets the results of the scan was not available to do so at the time.
The mother is alleging that her son was given an overdose of gravol, which is used to prevent and treat nausea, vomiting, and dizziness, when she took him to the institution with diarrhoea and vomiting.
The woman had told Stabroek News that her son’s heartbeat and breathing were lost immediately after he was given the medication by a nurse but he was resuscitated by doctors at the hospital soon after.
In response to the woman’s allegation, the GPH had said that the toddler was taken to the institution after being treated for five days at a private hospital for the same conditions and was given IV fluid with medication (flagyl, augmentin and gravol). But GPH is still to say whether the child’s present condition is a result of an overdose of the medication given to him at the hospital.
However, Archer is claiming that she was told that gravol was the substance given to her son by the nurse who administered it only to learn that flagyl and augmentin were also given to him. She said that she should have been informed by the nurse that these two substances were also given to her son. She is therefore calling for an investigation of her son’s treatment.